A “square‐root rule” for reinsurance? Evidence from several national markets
Emilio C. Venezian,
Krupa Viswanathan and
Iana B. Jucá
Journal of Risk Finance, 2005, vol. 6, issue 4, 319-334
Abstract:
Purpose - Using a game‐theoretic model of insurance markets, Powers and Shubik in 2001 derived a mathematical expression for the optimal number of reinsurers for a given number of primary insurers. Subsequently in 2005, Powers and Shubik showed analytically that, for large numbers of primary insurers, this expression is effectively a “square‐root rule”, i.e. the optimal number of reinsurers in a market is given asymptotically by the square root of the total number of primary insurers. In this paper, we test the accuracy of the square‐root rule empirically. Design/methodology/approach - The numbers of primary insurers and reinsurers existing in a range of 18‐20 different national insurance markets over a period of 11 years are used. Findings - The empirical results are consistent with the square‐root rule. In addition, we find that the number of reinsurers may also be associated with the market's willingness to pay for risk. When the market's perception of risk is high, there is a greater supply of reinsurance to provide capacity to primary insurers. Originality/value - An empirical model is presented that deals explicitly with the number of insurers and reinsurers in a market. This is of value to government policymakers and insurance regulators.
Keywords: Reinsurance; Game theory; Insurance (search for similar items in EconPapers)
Date: 2005
References: Add references at CitEc
Citations:
Downloads: (external link)
https://www.emerald.com/insight/content/doi/10.110 ... d&utm_campaign=repec (text/html)
https://www.emerald.com/insight/content/doi/10.110 ... d&utm_campaign=repec (application/pdf)
Access to full text is restricted to subscribers
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eme:jrfpps:15265940510613651
DOI: 10.1108/15265940510613651
Access Statistics for this article
Journal of Risk Finance is currently edited by Nawazish Mirza
More articles in Journal of Risk Finance from Emerald Group Publishing Limited
Bibliographic data for series maintained by Emerald Support ().